# SDR 9EKA20181120004

- Difficulty date: November 20, 2018
- Submitted: November 20, 2018
- Operation: Air carrier
- Aircraft: N902R
- Make and model: Snias SA330J
- Aircraft serial: 1637
- Aircraft time: 8,777 hours, 15,348 cycles
- System (JASC): 3423 · Magnetic Compass
- Part: Compass
- Part number: 5805712
- Part serial: 570
- Condition: Failed
- Location: Zone 100
- Stage of operation: NR
- How discovered: O
- Nature of condition: B, S
- Precautionary procedure: A

## Discrepancy

AIRCRAFT N902R AND CREW WERE FLYING A ROUTINE VERTICAL REPLENISHMENT MISSION IN THE SOUTH PACIFIC OCEAN. WEATHER WAS CLEAR AND 28 DEGREES CELSIUS. A LITTLE OVER ONE HOUR INTO THE FLIGHT THE FLIGHT CREW DECLARED TO THE SHIP THAT THEY COULD SMELL SMOKE IN THE COCKPIT. CREW WAS IMMEDIATELY CLEARED TO LAND. PILOT IN COMMAND LAND THE HELICOPTER ON DECK SAFELY. AFTER AIRCRAFT SHUT DOWN WE PROCEEDED TO OPEN BOTH CABIN DOORS. THE SMOKE SEEMED TO BE COMING FROM TWO LOCATIONS THE TAIL CONE AND BILLOWING UP FROM THE CARGO HOOK COMPARTMENT. AFTER THE AIRCRAFT WAS SHUT DOWN CO-PILOT SAID THEY HAD LOST THE YAW CHANNEL CONTROL AND PILOT SAID THE CONTROL FELT UNUSUAL DURING HIS FINAL APPROACH. UPON FURTHER INVESTIGATION WE DISCOVERED THE #1 COMPASS GYRO CIRCUIT BREAKER HAD POPPED.  THIS LEAD US TO OPENING THE COMPARTMENT JUST FORWARD OF THE CARGO HOOK AND DISCOVERED THE COMPASS GYRO SMELLED LIKE ELECTRONICS BURNING AND HAD CHARRED GREASE COMING OUT THE SIDE OF IT. 

REMOVED DEFECTIVE GYRO AND REPLACED WITH A SERVICEABLE GYRO. PERFORMED BITE CHECK AND GYRO WORKED AS ADVERTISED.
